Alert archive / Alabama / High Wind Warnings in 2009

High Wind Warning 2, NWS Huntsville, AL

December 24, 2009Franklin County, Lincoln County, Moore County, Tennessee; 11 counties in Alabama

NWS Huntsville, AL issued this high wind warning at Dec 24, 2009, 9:54 AM CST for Franklin County, Lincoln County, Moore County, Tennessee; 11 counties in Alabama. It was in force for 11 hr. 17 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 24, 2009, 9:54 AM CST (15:54 UTC)
Expired
Dec 24, 2009, 8:33 PM CST
In force
11 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 24, 3:05 PM CSTNON-TSTM WND DMGDouglas, ALMODERATE SIZE TREE FELLED IN DOUGLAS AT 3.05PM
Dec 24, 3:15 PM CSTNON-TSTM WND DMG6 Wnw Rogersville, ALPOWER LINES DOWNED NEAR ELGIN.
Dec 24, 3:15 PM CSTNON-TSTM WND DMGLexington, ALTREES BLOWN DOWN.
Dec 24, 4:00 PM CSTNON-TSTM WND DMGRainsville, ALHIGH WINDS KNOCKED NUMEROUS TREES AND A FEW POWER LINES DOWN THROUGHOUT THE COUNTY BETWEEN APPROXIMATELY 4 PM AND MIDNIGHT. MOST OF THE DAMAGE OCCURRED ATOP SAND MOUNTAIN WITH POWER OUTAGES AFFECTING THE RAINSVILLE AND POWELL COMMUNITIES.
Dec 24, 5:45 PM CSTTSTM WND DMG7 Wsw Tuscumbia, ALHIGH WINDS BLEW A PORTION OF A ROOF OFF OF A HOUSE.
Dec 24, 5:55 PM CSTNON-TSTM WND DMGGuntersville, ALLARGE TREE BLOWN DOWN AND BLOCKING PART OF HIGHWAY 227 NEAR GUNTERSVILLE.
Dec 24, 6:54 PM CSTNON-TSTM WND DMGTuscumbia, ALRELAYED REPORT OF TREES DOWN AND SPORADIC POWER OUTAGES THROUGHOUT THE COUNTY.
Dec 24, 7:00 PM CSTNON-TSTM WND DMG3 Nw Hanceville, ALHIGH WINDS KNOCKED TREES DOWN IN JOHNSON CROSSING ALONG HIGHWAY 31. POWER OUTAGES WERE REPORTED ACROSS THE AREA. TIME ESTIMATED.
Dec 24, 7:05 PM CSTNON-TSTM WND DMG1 Nne Huntsville, ALHIGH WINDS KNOCKED A TREE ONTO AN APARTMENT BUILDING ON 13TH STREET IN HUNTSVILLE.
Dec 24, 7:15 PM CSTNON-TSTM WND DMGDutton, ALTREES BLOWN DOWN. REPORT RELAYED BY OFF DUTY NWS EMPLOYEE.
Dec 24, 7:30 PM CSTNON-TSTM WND DMGAthens, ALHIGH WINDS KNOCKED DOWN TREES AND POWER LINES IN SEVERAL LOCATIONS THROUGHOUT THE COUNTY BETWEEN 730 PM AND 1130 PM. A PORTION OF A FIRE STATION UNDER CONSTRUCTION WAS BLOWN DOWN. TREES BLOCKED SEVERAL ROADS INCLUDING SLATE ROAD, MD ROSE ROAD, LOVE BRANCH ROAD
Dec 24, 7:48 PM CSTNON-TSTM WND DMG12 W Moulton, ALHIGH WINDS KNOCKED TREES AND POWERLINES DOWN THROUGHOUT THE COUNTY. A TREE WAS DOWN ON CR-23 IN MOUNT HOPE AT 748 PM AND ALONG HIGHWAY 33 AT 855 PM. POWER OUTAGES WERE REPORTED IN COURTLAND AND NORTH COURTLAND AT 921 PM.
Dec 24, 8:00 PM CSTNON-TSTM WND DMGGuntersville, ALHIGH WINDS KNOCKED NUMEROUS TREES DOWN THROUGHOUT THE COUNTY BETWEEN 8 AND 9 PM, INCLUDING GUNTERSVILLE STATE PARK. A FLAG POLE WAS KNOCKED DOWN AT THE SHERIFF OFFICE.
Dec 24, 8:00 PM CSTNON-TSTM WND DMGHazel Green, ALTREES AND POWER LINES BLOWN DOWN. REPORT RELAYED BY OFF DUTY NWS EMPLOYEE.
Dec 24, 8:00 PM CSTNON-TSTM WND DMGHuntsville, ALTREE SNAPPED AND FELL ONTO A POWER LINE IN THE FIVE POINTS AREA.
Dec 24, 8:00 PM CSTNON-TSTM WND DMGLynchburg, TNHIGH WINDS KNOCKED TREES AND POWER LINES DOWN COUNTYWIDE SINCE 8 PM. THE MOST RECENT REPORT WAS 1213 AM.
Dec 24, 8:00 PM CSTNON-TSTM WND DMGPisgah, ALHIGH WINDS KNOCKED TREES AND POWER LINES DOWN ON SAND MOUNTAIN DURING THE EVENING HOURS. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KHUN 241554
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
954 AM CST THU DEC 24 2009

ALZ001>010-016-TNZ076-096-097-242100-
/O.UPG.KHUN.WI.Y.0010.000000T0000Z-091225T0800Z/
/O.NEW.KHUN.HW.W.0002.091224T1554Z-091225T0800Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
954 AM CST THU DEC 24 2009

...HIGH WIND WARNING IN EFFECT UNTIL 2 AM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 2 AM CST FRIDAY. THIS IS AN
UPGRADE FROM THE PREVIOUS WIND ADVISORY.

STRONG SOUTHEAST WINDS WILL INCREASE INTO THE 30 TO 40 MPH
RANGE BY LATE THIS AFTERNOON AND EVENING...WITH GUSTS OVER 55 MPH
POSSIBLE AT TIMES. THE HIGHEST GUSTS WILL OCCUR OVER THE HIGHER
TERRAIN AND NEAR OPEN WATER.

A PERIOD OF ENHANCED DAMAGING WINDS IS ALSO POSSIBLE AS A LINE OF
SHOWERS AND THUNDERSTORMS MOVES THROUGH THIS EVENING.

THE THREAT OF DOWNED TREES AND POWER LINES WILL BECOME HIGHER AS
RAINFALL FURTHER SATURATES ALREADY WET SOILS. MOTORISTS HEADING
OUT THIS AFTERNOON OR EVENING FOR HOLIDAY ACTIVITIES SHOULD REMAIN
WEATHER AWARE...AND KEEP A FIRM GRIP ON THE STEERING WHEEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

KULA
2 follow-up statements
000 
WWUS74 KHUN 242104
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
304 PM CST THU DEC 24 2009

ALZ001>010-016-TNZ076-096-097-250500-
/O.CON.KHUN.HW.W.0002.000000T0000Z-091225T0800Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
304 PM CST THU DEC 24 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM CST FRIDAY...

STRONG SOUTHEAST WINDS OF 30 TO 40 MPH WILL CONTINUE INTO THE
EVENING HOURS...ALONG WITH FREQUENT GUSTS TO NEAR 50 MPH. JUST
AHEAD OF AN APPROACHING SQUALL LINE...WINDS WILL FURTHER
INCREASE...WITH GUSTS OVER 55 MPH POSSIBLE AT TIMES THIS EVENING. THE
HIGHEST GUSTS WILL OCCUR OVER THE HIGHER TERRAIN ACROSS NORTHEAST
ALABAMA AND SOUTHERN MIDDLE TENNESSEE.

THE THREAT OF DOWNED TREES AND POWER LINES WILL BECOME HIGHER AS
RAINFALL FURTHER SATURATES ALREADY WET SOILS. MOTORISTS HEADING
OUT FOR HOLIDAY ACTIVITIES SHOULD REMAIN WEATHER AWARE...AND KEEP
A FIRM GRIP ON THE STEERING WHEEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
000 
WWUS74 KHUN 250233
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
833 PM CST THU DEC 24 2009


ALZ001>010-016-TNZ076-096-097-251045-
/O.CAN.KHUN.HW.W.0002.000000T0000Z-091225T0800Z/
/O.NEW.KHUN.WI.Y.0011.091225T0233Z-091225T1500Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
833 PM CST THU DEC 24 2009

...WIND ADVISORY IN EFFECT UNTIL 9 AM CST FRIDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST FRIDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

SUSTAINED WINDS WILL RANGE BETWEEN 25 AND 35 MPH ACROSS MOST OF
THE AREA THROUGH EARLY CHRISTMAS DAY. OCCASIONAL GUSTS TO NEAR 45
MPH CAN BE EXPECTED...ESPECIALLY THROUGH THE REMAINDER OF THE
EVENING. IN FACT...GUSTS MAY EXCEED 50 MPH ACROSS THE HIGHER
TERRAIN OF NORTHEAST ALABAMA AND SOUTHERN TENNESSEE.

THERE HAVE BEEN SPORADIC REPORTS OF DOWNED TREES AND POWER OUTAGES
DUE TO THE HIGH WINDS ACROSS THE REGION TODAY. THE THREAT OF
DOWNED TREES AND POWER LINES MAY INCREASE THIS EVENING AS RAINFALL
BEGINS TO SATURATE THE SOILS. MOTORISTS HEADING OUT FOR HOLIDAY
ACTIVITIES SHOULD REMAIN WEATHER AWARE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS IN EXCESS OF 25 MPH...
OR GUSTS IN EXCESS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION. 

&&

$$

CBD

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this high wind warning went out at Dec 24, 5:31 AM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Dec 24, 5:31 AM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
531 AM CST THU DEC 24 2009

.UPDATE...
FOR 12Z AVIATION.

&&

.AVIATION...
VFR CONDITIONS AND SPORADIC MAINLY -SHRA EXPECTED THROUGH THE
AFTN...ALTHOUGH SRLY WINDS WILL GRADUALLY INCREASE WITH GUSTS OVER
30KTS LIKELY DURING THE AFTN. OTHERWISE...EXPECT MAIN BULK OF RA/SHRA
IN ASSOC W/CDFNT TO BEGIN AFFECTING TERMINALS BY 25/02Z. IFR
VIS/MVFR CIGS EXPECTED IN +SHRA...ALTHOUGH LOWER VIS POSSIBLE IN
ISOLD +TSRA. NON-CONVECTIVE WIND SHEAR WILL DEVELOP AS STRONG
SRLY LOW-LVL JET MOVES ACROSS THE AREA BEGINNING ARND 22-23Z. WIND
SHEAR WILL DECREASE BEHIND THE CDNT PASSAGE AFTER ABOUT 25/07Z.

&&

.DISCUSSION... /ISSUED 424 AM CST THU DEC 24 2009/
WENT WITH THE GFS FOR THIS FCST PACKAGE. OTHERWISE UPPER LOW NOW
OVER WRN TX WILL SLOWLY MOVE EAST TODAY. ATTM THE HEAVIEST RAIN IS
OVER LA/AR/MO/SRN IL.

TODAY...LOWERED POPS AND TOOK OUT THE HEAVY RAIN WORDING AS NAM/GFS
BOTH SHOW THAT THE HEAVIEST RAIN WILL NOT BEGIN ACROSS THE TN VALLEY
UNTIL ARND 00Z. NO SVR WX EXPECTED TODAY DUE TO STABLE CONDITIONS.

TONIGHT...LI/CAPE VALUES ARE STILL VERY WEAK BUT LOW LEVEL SHEAR
IS ARND 1000 M2/S2. 8H WINDS ARE PROGGED TO BE UP TO 80 KTS.
RAINFALL AMOUNTS ARND 2 INCHES WILL BE POSSIBLE...HOWEVER IF WE
GET ANY TSRA COULD SEE HIGHER AMOUNTS. WILL GO WITH HEAVY RAIN
WORDING BETWEEN 00Z AND 06Z WITH THE RAIN TAPERING OFF AFTER
MIDNIGHT. ALSO WITH ANY TSRA COULD SEE SOME WIND DAMAGE AS STRONG
WINDS ARE BROUGHT DOWN TO THE SFC. EVEN THE GRADIENT WINDS (WITH
GUSTS ARND 45 MPH) COULD DO DAMAGE...AS TREES COULD BE KNOCKED
DOWN DUE TO A WET GROUND. THE UPPER LOW WILL PICK UP SPEED AND
MOVE NE OF THE CWA AFTER MIDNIGHT.

WITH RECENT HEAVY RAIN/WET GROUND/LOCAL RIVERS AT HIGH
LEVELS...WILL KEEP FLASH FLOOD WATCH AS IS FOR NOW. ALSO WILL KEEP
WIND ADVISORY.

FRIDAY MRNG...ATMOSPHERE DRYS OUT BUT STILL COULD BE ENOUGH LOW
LEVEL MOISTURE FOR LIGHT PCPN ACROSS THE CWA. MODEL SOUNDINGS SHOW
THAT IT COULD BE COLD ENOUGH FOR FLURRIES OVER NW AL WITH LIGHT
RAIN OR DRIZZLE ELSEWHERE. BY FRIDAY AFTN PCPN WILL BE OVER BUT
LOW CLOUDS HANG ON.

REST OF FCST...RIDGING WILL BUILD ACROSS THE AREA...WILL KEEP
HIGHS IN THE 40S AND LOWS IN THE 20S AND DRY. WEDNESDAY GFS SHOWS
GULF LOW MAY BRING SOME PCPN TO OUR CWA BUT WITH GOOD N/NW FLOW...
ATMOSPHERE SHOULD BE DRY ENOUGH TO KEEP OUT PCPN.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 2 AM CST FRIDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

     FLASH FLOOD WATCH FROM NOON CST TODAY THROUGH LATE TONIGHT FOR THE
     FOLLOWING ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...
     JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
     MARSHALL...MORGAN.

TN...WIND ADVISORY UNTIL 2 AM CST FRIDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

     FLASH FLOOD WATCH FROM NOON CST TODAY THROUGH LATE TONIGHT FOR THE
     FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.

&&

AVIATION...KDW
DISCUSSION...07
Hazardous weather outlook, Dec 24, 5:21 AM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
521 AM CST THU DEC 24 2009

ALZ001>010-016-TNZ076-096-097-241900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
521 AM CST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A STRONG STORM SYSTEM WILL BRING THE CHANCE OF HEAVY RAIN...ISOLATED
THUNDERSTORMS AND STRONG GUSTY WINDS ACROSS THE AREA THIS AFTERNOON
AND TONIGHT.

SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 50 MPH WILL BE POSSIBLE
BY THIS AFTERNOON AND EVENING. THESE STRONG GUSTY WINDS MAY KNOCK DOWN
TREES AND POWER LINES. THERE WILL ALSO BE A THREAT OF HEAVY RAIN
AND ISOLATED THUNDERSTORMS WITH ONE TO TWO INCHES OF RAINFALL. IN
STRONGER STORMS LOCALLY HIGHER RAIN AMOUNTS WILL BE POSSIBLE ALONG
WITH FLASH FLOODING AND WIND DAMAGE. DEPENDING ON RAINFALL AMOUNTS...RIVER
FLOODING MAY BE A CONCERN THIS WEEKEND.

THE THREAT OF HEAVY RAIN....THUNDERSTORMS AND STRONG GUSTY WINDS
WILL DIMINISH AFTER MIDNIGHT AS A COLD FRONT MOVES ACROSS THE
AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THURSDAY EVENING.

SS

Nearby

High Wind Warnings in Alabama, 2009High Wind Warnings in Tennessee, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.